Indiana, 2025

Tornado in Indiana, May 14, 2025

May 14, 2025 · NWS IND · 1 event in 1 county or zone

A broad, weakening upper level trough slowly tracking up the Ohio Valley produced numerous showers and a few thunderstorms across Indiana through the afternoon hours. A couple cells merged while interacting with a weak boundary and weak rotation provided by the parent trough, producing a brief EFU landspout in Randolph County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A broad, weakening upper level trough slowly tracking up the Ohio Valley produced numerous showers and a few thunderstorms across Indiana through the afternoon hours. A couple cells merged while interacting with a weak boundary and weak rotation provided by the parent trough, producing a brief EFU landspout in Randolph County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 14, 1:42 PM EST, 3 hours 26 minutes earlier. Its key messages:

  • Chances for showers and storms into tonight. A strong storm possible this evening
  • Conditional severe storm threat for Thursday, especially late day into Thursday night. Additional severe threat on Friday, primarily south of I-70.
  • Near record highs possible Thursday and remaining very warm on Friday
Area forecast discussion, May 14, 1:42 PM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
242 PM EDT Wed May 14 2025

.KEY MESSAGES...

- Chances for showers and storms into tonight. A strong storm
  possible this evening

- Conditional severe storm threat for Thursday, especially late day
  into Thursday night. Additional severe threat on Friday, primarily
  south of I-70.

- Near record highs possible Thursday and remaining very warm on
  Friday

&&

.SHORT TERM (This evening through Thursday night)...
Issued at 241 PM EDT Wed May 14 2025

Rest of This Afternoon....

Clouds from this morning's convection have thinned, allowing
temperatures to rise into the 70s. Where sunshine has been present
all day, temperatures were around 80.

In between, a weak pressure trough was moving slowly northeast.
Isolated showers have been developing along this trough. This will
continue as the trough drifts northeast. Thunderstorms will also be
possible as instability grows, but not expecting any severe weather
given the expected parameter space.

Warm and humid conditions will persist.

Tonight...

Warm advection aloft will kick in tonight, with the leading edge of
the stronger advection moving southwest to northeast during the
night. The boundary layer will cool, but instability will remain
aloft. Forcing from the warm advection will work with the
instability aloft to create some scattered showers and thunderstorms.

Instability will be high enough that some potentially severe hail
will be possible in a few storms. The best instability will remain
across the southwest forecast area, so that is where the main threat
will be.

As the forcing moves away from the best instability in the
southwest during the night, coverage may decrease. Will have highest
PoPs (chance) southwest with lower PoPs northeast.

Thursday...

For the severe threat, please see the section below.

A cap should keep much of the day dry. Can't rule out something
breaking through though if an area of the cap is weaker than the
rest, so will keep some slight chance PoPs in the afternoon.

The air will be very warm for mid-May. Given the expected lack of
convection, there will be enough sunshine to boost temperatures to
near record levels. However, some areas that saw a lot of rain
Wednesday may have a harder time reaching these levels thanks to the
wet ground. Will go mid 80s to around 90 for highs.

Forcing will be enough for chance PoPs all areas Thursday night.

---Severe potential on Thursday---

A pronounced and pristinely maintained elevated mixed layer capping
a warm/moist PBL will lead to strong instability across our region
tomorrow. This EML is being carried eastward from its source region
in the central Rockies by strengthening westerlies at the base of
closed/deep low migrating across the northern Plains. There is about
a 75-mile spread in the position of the attendant Pacific front that
will serve as an initiating boundary and this is one element of
uncertainty in tomorrow's severe thunderstorm risk. The other is
whether or not the trough's geometry, position, and timing will be
enough to effectively lift the capping EML this far south. If
convection does form, the parameter space would support severe
thunderstorms, including supercells with the potential for
significant severe. Scenarios, and reasonable best- and worst-case
scenarios are covered below.

Scenario #1 Little/no convection forms this far south precluding a
convective hazard threat.

Subjective estimate of occurrence: 30%

Analysis: Either, (1) diurnal destabilization and frontal
convergence are not a match for the magnitude of the capping EML,
and/or (2) trough lags and is less amplified (there has been a
slight multi-run trend toward this).

Scenario #2 Convection initiates, likely well west of our area near
the Mississippi River, and sustains eastward into central Indiana.

Subjective estimate of occurrence: 55%

Analysis: Once convection initiates, as midlevel thermal ridge moves
eastward and slight ascent/cooling overspread the area, residual
strong instability into the evening would sustain convection. There
may be a tendency for storm mode to be less organized and rooted
within moist/ascent layer aloft, atop the EML, thereby limiting the
severe magnitude some. With any convection that can overcome
inhibition from strong capping EML and remain deeply rooted in the
PBL, a more substantive severe threat would be possible with very
large hail the primary threat, though all hazards are possible.

Scenario #3 Intense/mature supercells sustain into central Indiana
during the evening with accompanying significant magnitude severe.

Subjective estimate of occurrence: 15%

Analysis: If strong capping EML weakens sufficiently and supercells
are more easily able to deeply root in the PBL traversing central
Indiana well into the evening, all severe hazards are possible,
including a tornado threat. Elongated middle portion of the
hodograph favor very large hail in this scenario. This is a less
likely scenario since ascent needed to lift the capping EML appears
insufficient given the characteristics and timing of the parent
trough and so the higher-end scenario will likely be confined to the
Great Lakes region, north of our area.

In scenario #2 or #3, convection may persist into late evening or
even overnight along the trailing and decelerating Pacific front
across roughly the southern one half to one third of Indiana. Later
in the night, convection should mostly or completely diminish as
forcing for ascent isn't particularly robust and some capping may
remain. Further, the front will become ill-defined as low-level flow
veers, and there is a weak warm/moist advection signal at best.
There is a low probability scenario of warm/moist advection being
just sufficient enough to interact with trailing boundary keeping
some convection going over southern Indiana into the pre-dawn hours.

&&

.LONG TERM (Friday through Wednesday)...
Issued at 241 PM EDT Wed May 14 2025

Friday and Friday Night...

Forcing from an upper low will interact with lingering moisture and
instability to produce the threat for showers and thunderstorms once
again Friday. Timing remains uncertain, but later Friday afternoon
into Friday evening look best. With rain not likely not arriving
until later in the day, highs in the mid 80s look reasonable.

--- Severe Potential Friday ---

Models generally agree on a slow-moving closed low moving toward
Lake Superior by late in the day. The mean westerlies on the
equatorward side of this low are about +2-sigma in magnitude and
particularly broad, contributing to strong deep layer shear across
our entire region. When coupled with at least moderate instability,
the threat for severe thunderstorms is present with significant
severe a possibility, particularly if an organized MCS/wind threat
evolves. Some of the models are more suppressed with the warm sector
and focus a potential intense MCS and high-end wind event further
south closer to the Ohio River, though this evolution and placement
is uncertain. Even then, some severe threat would occur this far
north with all convective modes and severe types possible. Once the
characteristics/timing of the mid-upper trough are more clear, and
its influence on the warm sector's northward return, we will be able
to convey more certainty.

Saturday and Sunday...

Cooler and drier air will move in behind a cold front on Saturday,
and then high pressure will build in for Sunday. This should keep
the area dry for the weekend and bring seasonable temperatures.

Monday into Wednesday...

Uncertainty increases for early next week as an upper low ejects out
of the southwestern USA and moves into the Upper Mississippi Valley.
Questions remain on the strength and timing of the upper low as it
moves northeast, as well as the development of its associated
surface low pressure system. This leads to lower confidence in PoPs
through the period.

On Monday the surface warm front will try to move north, but upper
ridging will building in aloft. Will have some low PoPs, but the
ridge may be able to squash any convection that tries to form.

PoPs will continue Tuesday and Wednesday as the system itself moves
in and through. Right now it looks like Tuesday night has the best
chances.

Temperatures will depend on the coverage of rain and timing of the
warm front, but highs in the 70s look reasonable.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 1259 PM EDT Wed May 14 2025

Impacts:

- Scattered SHRA and isolated TS this afternoon mainly KLAF/KIND and
  then again tonight most sites
- Brief MVFR ceilings possible this afternoon
- Potential for more MVFR ceilings Thursday morning
- Gusty winds Thursday

Discussion:

A weak trough will move north this afternoon and bring more
scattered showers and isolated storms, mainly for the northern
sites. This evening, another boundary will move north and bring
another threat for convection to most of the sites.

The day Thursday should remain convection free. Some MVFR ceilings
are possible in the morning with another boundary, then gusty winds
will develop.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...50/BRB
LONG TERM...50/BRB
AVIATION...50
Hazardous weather outlook, May 14, 1:54 PM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
254 PM EDT Wed May 14 2025

INZ021-028>031-035>049-051>057-060>065-067>072-151900-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
254 PM EDT Wed May 14 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Isolated thunderstorms will be around this afternoon, then isolated
to scattered thunderstorms will move in tonight.

Isolated severe thunderstorms are possible tonight, especially
across southwestern portions of central Indiana. Large hail will be
the primary threat.

Any storm will be capable of producing heavy rain and lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms are possible at times through
Friday night. Strong to severe storms are possible late Thursday
into Thursday night, but uncertainty on storm coverage remains high.
Severe thunderstorms will also be possible on Friday.

Brief heavy downpours and lightning will be threats from any storm.

Additional thunderstorms are possible next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later Thursday into Thursday night,
and then again on Friday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 14, 2:20 PM EST, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
320 PM EDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Rain             2 S Castleton           39.88N 86.05W
05/14/2025  M2.80 Inch       Marion             IN   CO-OP Observer

            Midnight to 3:15 pm 2.80 inches.

&&

CP

The radar

The Indianapolis radar (KIND), 117 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Randolph

When
May 14, 5:08 PM EST to 5:10 PM EST
Where
Randolph County, 2.69 mi SSE of Mull to 2.84 mi SE of Mull
Rating
EFU
Path length
0.26 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.167, -85.043

A brief landspout tornado formed from multiple cells combining along a boundary. The vortex tracked for under a mile over bare farm fields roughly parallel to and south of Indiana Route 32. The landspout passed within 1000 feet of a wind power turbine, yet caused no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyThe tornado archive for Indiana, 2025Warnings in Indiana, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244833.